Less Seroquel is More Seroquel

seroquelLast week, after saying goodbye to my nerd lobster–more, much more, about her later–I scored a major victory over OCD: I slashed my daily Seroquel dosage in half. Almost immediately the perpetual sense of sleepiness (if not outright exhaustion) that’s enveloped me for almost two years began to evaporate. I cannot, for obvious reasons, overstate how happy this makes me.

Last January, when I made my mental health goals for 2013, finding the right balance of medication (which included reducing my daily Seroquel intake) was #4 on the list. And for good reason: while it does help with anxiety, Seroquel’s other main impact is that aforementioned sense of sleepiness. It’s an inescapable side effect; as I wrote last March, “I take a relatively modest dose every night; typically I’ll be fighting to keep my eyes open twenty minutes later, and ten minutes after that I’ll be sound asleep and not so much as stirring till my alarm goes off the following morning.” I experimented with Seroquel XR, or long-release formula, hoping it’d lessen the side effects; if anything it amplified them. In a sense it’s pointless complaining about Seroquel making me tired: it’s designed to help with sleep. Some of the worse side effects can be blunted by diet, notably foods rich in protein and magnesium. But that doesn’t mean I wasn’t anxious to cut back.

Post-op (and post-lobster) seemed like the ideal time, especially when my surgery didn’t result in an OCD meltdown like the last time I had an operation. I knew I’d have at least a week to deal with any anxiety-related side effects. And so last Monday night I took half my usual dosage, and…nothing happened. Alright, that’s not quite true. My anxiety spiked ever so slightly; it also goes without saying that I haven’t been sleeping as soundly, which means I’m sleeping more like I used to before starting out on Seroquel. Otherwise, nothing’s happened. I’m still tired, but I’m guessing that’s at least partly because I’m into week three of de facto house arrest. I think, once I get back into a routine, I’ll see just how positive an effect cutting back on Seroquel’s really had. That’s pretty exciting–and it’s only the first step. Next week I’m seeing about having my daily Cipralex dose slashed by a third. Ciraplex, which is an anti-depressant (or SSRI), brings about the same feelings of tiredness as Seroquel. If cutting back on one has me feeling this good, cutting back on the other should have me feeling even better.

I’m looking forward to the day when I can stop taking this crap altogether. It’s not time yet, but that day’s closer than it was a week ago. My brain’s getting better. Now about my knee…

Advertisements

11 thoughts on “Less Seroquel is More Seroquel

  1. Seroquel is an anti-psychotic. I wouldn’t take that stuff if I didn’t suffer from my disorders. There are so many risks that come with taking anti-psychotics. IMHO Off-label use of this type of meds isn’t reasonable at all.

  2. Here’s the deal. I suffer from the schizoaffective (subtype bipolar). So, I need it.

    My point is that I don’t agree using antipsychotic drugs to treat disorders that aren’t meant to be used with.

    If I was you, I would look for better alternatives with a physician.

  3. Pingback: Less Cipralex is More Cipralex | Stuff and Nonsense
  4. You are welcome. Good luck!

    PS: I think I had read somewhere that if dosage of Quetianpine is lower, the more sedating it is.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s